Alert archive / California / Flash Flood Warnings in 2017

Flash Flood Warning 17, NWS Los Angeles, CA

August 1, 2017Los Angeles County, California

NWS Los Angeles, CA issued this flash flood warning at Aug 1, 2017, 6:16 PM PDT for Los Angeles County, California. It was in force for 119 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2017, 6:16 PM PDT (01:16 UTC)
Expired
Aug 1, 2017, 8:15 PM PDT
In force
119 min
Issued by
NWS Los Angeles, CA
Area
Storm-based polygon
Flood severity
None

County Los Angeles County, CA

The radar

The Edwards AFB radar (KEYX), 68 km from the middle of the area, began a volume at 01:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Vandenberg AFB, CA (KVBG), launched 00:00Z, 1.3 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Vandenberg AFB, CA at 00:00Z on 2017-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Vandenberg AFB, CA at 00:00Z on 2017-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2338 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

641 
WGUS56 KLOX 020116
FFWLOX
CAC037-020315-
/O.NEW.KLOX.FF.W.0017.170802T0116Z-170802T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service OXNARD CA
616 PM PDT TUE AUG 1 2017

The National Weather Service in OXNARD has issued a

* Flash Flood Warning for...
  the northern Antelope Valley in Los Angeles County
  in southwestern California...

* Until 815 PM PDT

* At 608 PM PDT, Doppler radar indicated a strong thunderstorm with heavy
  rainfall over the northern Antelope Valley from Lancaster to the
  Kern County line. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Lancaster...Palmdale...Highway 14...and Highway 138.
  
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3460 11798 3453 11826 3481 11851 3482 11847
      3482 11789 3473 11783

$$

Gomberg/Bruno
2 follow-up statements
692 
WGUS76 KLOX 020155
FFSLOX

Flash Flood Statement
National Weather Service OXNARD CA
655 PM PDT TUE AUG 1 2017

CAC037-020315-
/O.CON.KLOX.FF.W.0017.000000T0000Z-170802T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Los Angeles CA-
655 PM PDT TUE AUG 1 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 PM PDT FOR
THE NORTHERN ANTELOPE VALLEY IN LOS ANGELES COUNTY...

At 644 PM PDT, Doppler radar indicated strong thunderstorms
producing very heavy rain from Lancaster northward along Highway
14 to the Kern County line, and now expanding westward across
Highway 138. Rainfall estimates from radar have been between
1 and 2 inches per hour, capable of producing dangerous flash
flooding along roadways and normally dry washes.

In addition to the flash flood threat, this storm has a history
of frequent lightning and gusty winds.

Some locations that will potentially experience flooding include...
Lancaster and Palmdale, as well as Highways 14 and 138.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3460 11798 3453 11826 3481 11851 3482 11847
      3482 11789 3473 11783

$$

Gomberg/Bruno
083 
WGUS76 KLOX 020316
FFSLOX

Flash Flood Statement
National Weather Service OXNARD CA
816 PM PDT TUE AUG 1 2017

CAC037-020323-
/O.EXP.KLOX.FF.W.0017.000000T0000Z-170802T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Los Angeles CA-
816 PM PDT TUE AUG 1 2017

...THE FLASH FLOOD WARNING FOR NORTHERN ANTELOPE VALLEY IN LOS ANGELES COUNTY WILL
EXPIRE AT 815 PM PDT...

The heavy rain has ended. Flooding is no longer expected to pose a
threat in the warning area. Please continue to heed any remaining road 
closures. Additional heavy rain will be possible overnight into Wednesday
across the Antelope Valley, with the potential for additional flash flooding.

LAT...LON 3460 11798 3453 11826 3481 11851 3482 11847
      3482 11789 3473 11783

$$

Gomberg

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this flash flood warning went out at Aug 1, 4:51 PM PDT, 1 hour 25 minutes earlier.

Area forecast discussion, Aug 1, 4:51 PM PDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
451 PM PDT Tue Aug 1 2017

.SYNOPSIS...
Monsoonal moisture will bring a chance of showers and
thunderstorms to the area through at least Wednesday night. It
will be warm and humid with mostly above normal temperatures this
week. The weekend looks to be dry and only slightly cooler.

&&

.SHORT TERM...(TDY-FRI)

It's a pretty quiet day so far with minimal convective activity
but still plenty of afternoon heating to go, especially where the
clouds have cleared across LA/Ventura Counties. At this point the
best threat of any thunderstorms would be over the mountains and
Antelope Valley, though a storm could drift off the mountains and
into the valleys. Coastal areas are likely safe from any
convection until later tonight when the next wave and batch of
moisture arrives.

Speaking of which, the NAM is the only model currently showing a
decent easterly wave moving through the area Wednesday. All
models show a pretty good slug of mid and upper level moisture
coming in later tonight and if the NAM is correct with that wave
then we could be in for a decent outbreak of showers and
thunderstorms by early Wednesday. But confidence not particularly
high with this and will keep pops where the are for now (20-30
percent).

Steering flow decreases by 10-15 kt Wednesday and precipitable
waters increase from their current levels of 1.25-1.5" to as much
as 2" Wednesday. So the potential for flash flooding Wednesday is
higher than today.

Temperatures will continue to be problematic with the cloud cover
though dewpoints will be higher so any decrease in ambient
temperature should be offset by the added humidity. Today
dewpoints were actually unchanged at lower elevations but much
higher in the mountains.

Thursday and Friday could turn out to be the warmest day of the
week (at least for coast/valleys) as there should be less cloud
cover but still weak onshore flow and a very warm air mass in
place. Still fairly unstable but any convection should be limited
to the mountains and deserts.

.LONG TERM...(SAT-TUE)

Drier southwest flow will develop over the weekend so no
thunderstorms expected through early next week. Cooling will be
most pronounced at the coast where an eddy circulation is expected
to spin up a marine lyr. Still seasonably warm inland but less
humid.

&&

.AVIATION...01/2350Z.

At 2310Z at KLAX, the marine layer was around 900 ft deep. The
top of the marine inversion was around 2300 ft with a temperature
of 31 degrees Celsius.

Expect only patchy low clouds overnight into Wed morning, confined
mainly to the Central Coast. Expect any cigs to be in the LIFR
category.

Otherwise, monsoonal moisture will bring a chance of showers and
a slight chance of thunderstorms to the entire region overnight
and Wed. Any thunderstorm could produce very heavy rainfall with
brief vsbys restrictions to 1 nm or less, and gusty erratic
winds.

KLAX and KBUR...Generally good confidence in the 00Z TAFS. VFR
conditions are expected through the period. However, there is a 20
to 30% chance of showers or thunderstorms through the period,
with vsbys possibly briefly down to 1 nm or less, and gusty
erratic winds.

&&

.MARINE...01/200 PM.

The SCA winds in 673/676 have not yet decreased, so the SCA for
those zones has been extended until 9 pm this evening.

A long-period southerly swell will continue across the coastal
waters through Thursday and possibly into Friday.

There is a slight chance of showers and thunderstorms across the
far southern portion of the coastal waters spreading northward
across PZZ655 later today...and into PZZ650 this evening. The
thunderstorm chances may spread to the Central Coast waters
Wednesday afternoon and evening.

&&

.BEACHES...01/200 PM.

There is a slight chance of showers and thunderstorms at the
beaches for the next couple of days, with deadly lightning the
primary concern. When thunder roars, go indoors. There is also a
continued threat of elevated surf and high risk of rip currents
through Thursday. Always swim near a lifeguard.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
CA...Heat Advisory in effect until 10 PM PDT this evening for
      zones 37-51>54-88. (See LAXNPWLOX).
     Beach Hazards Statement in effect through Wednesday morning
      for zones 40-41-87. (See LAXCFWLOX).
     Flash Flood Watch in effect through Wednesday evening for
      zones 53-54-59. (See LAXFFALOX).
PZ...Small Craft Advisory in effect until 9 PM PDT this evening
      for zones 673-676. (See LAXMWWLOX).

&&

.HAZARD POTENTIAL OUTLOOK...(FRI-TUE)
Elevated surf and strong rip currents will continue through the
week. There will be a slight chance of afternoon thunderstorms in
the mountains and Antelope Valley Friday.

&&

PUBLIC...MW
AVIATION...DB
MARINE...Sweet
BEACHES...Sweet
SYNOPSIS...B

weather.gov/losangeles

In the hours before

Special weather statement, Aug 1, 5:11 PM PDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service OXNARD CA
511 PM PDT TUE AUG 1 2017

CAZ041-054-059-548-020130-
Los Angeles County San Gabriel Valley CA-Antelope Valley CA-
Los Angeles County Mountains excluding the Santa Monica Range CA-
Los Angeles County Coast including Downtown Los Angeles CA-
511 PM PDT TUE AUG 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LOS ANGELES COUNTY UNTIL
630 PM PDT...

At 500 PM PDT, Doppler radar was tracking a line of strong
thunderstorms approaching eastern Los Angeles County.
These storms were moving northwest at around 15 mph and will
become more widespread during the evening rush hour across
the Long Beach metro area extending northward into the
eastern San Gabriel Valley and eastern portions of the
Antelope Valley.

Dime size hail and wind gusts in excess of 40 mph will be possible
with these storms. In addition, frequent lightning and heavy downpours
can be expected with some of these storms, capable of producing localized
flash flooding. A Flash Flood Watch is in effect for the Los Angeles
County mountains and Antelope Valley.

Locations impacted include...
Long Beach...Lake Los Angeles...Wrightwood...Pomona...San Dimas...
Glendora...West Covina...Mount Wilson...Whittier...and Pearblossom.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3402 11773 3400 11779 3395 11779 3395 11797
      3390 11798 3384 11806 3376 11809 3374 11812
      3376 11820 3372 11818 3372 11820 3382 11830
      3482 11789 3482 11767 3429 11765
TIME...MOT...LOC 0001Z 239DEG 49KT 3427 11768

Gomberg/Bruno

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 5:11 PM PDTSpecial Weather StatementLOXLos Angeles79 min
Aug 1, 6:38 PM PDTSpecial Weather StatementLOXLos Angeles82 min
Aug 1, 8:25 PM PDTSpecial Weather StatementLOXVentura80 min

Nearby

Flash Flood Warnings in California, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.